Between one-tenth and one-fourth of women will develop depression in their lifetimes, according to background information in the article. The stress of pregnancy can worsen the condition and increase the need for medications. Selective serotonin reuptake inhibitors (SSRIs) are a commonly used class of antidepressants; they are known to cross the placenta, prompting research into their effects on infants.
Rachel Levinson-Castiel, M.D., of the Children's Medical Center of Israel, Petah Tiqwa, and colleagues examined 120 babies born between Jan. 1, 2002, and Aug. 31, 2004, at Rabin Medical Center in Israel. Sixty of the infants' mothers took SSRIs for prolonged periods of time, including during the third trimester. These infants and 60 control infants without exposure to SSRIs were assessed two hours after birth and again at regular intervals if they displayed withdrawal symptoms.
Of the 60 infants with exposure to SSRIs, 18 (30 percent) had neonatal abstinence syndrome and eight of those cases were severe. The most common symptoms were tremor, gastrointestinal problems, an abnormal increase in muscle tone (hypertonicity), sleep disturbances and high-pitched cries. None of the infants with symptoms required treatment, and none of the 60 infants without exposure to SSRIs developed the syndrome.
"The high prevalence of neonatal abstinence syndrome in infants exposed to SSRIs in utero should be brought to the attention of family physicians, psychiatrists, gynecologists, pediatricians and mothers," the authors write. "Because maternal depression during pregnancy also entails a risk to the newborn, the risk-benefit ratio of continuing SSRI treatment should be assessed." If a mother and physician decide medication is necessary, she should be prescribed the minimum dose and number of drugs that would be effective for her condition.
In addition, the authors conclude, the infants of mothers taking SSRIs should be monitored closely after birth for a minimum of 48 hours "Follow-up of exposed infants, particularly those who develop severe symptoms, is needed to assess the long-term effects of prolonged exposure to SSRIs."
(Arch Pediatr Adolesc Med. 2006;160:173-176. Available pre-embargo to the media at www.jamamedia.org.)